MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Catalog Number ZIV6-35-125-7-80-PTX
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Reocclusion (1985)
Date of Event 09/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The ziv6-35-125-7-80-ptx stent of lot number c1103445 was implanted in the patient and is unavailable for evaluation.With the information provided a document based investigation was carried out.Images to support the complaint investigation are with cook research inc.(cri) for review.Once the imaging review is received the complaint investigation will be updated.From available information, it is known that the patient had pre-existing conditions including hypertension, diabetes (type ii), hypercholesterolemia and a history of tobacco use.Worsened claudication was also observed on the patient.It can be noted that this symptom indicates progression of peripheral artery disease and can also be associated with the restenosis process.There is no evidence to suggest that this event did not occur, therefore the complaint is confirmed based on customer testimony.Restenosis is a common adverse event of endovascular procedures and can be caused by injury to the vessel (e.G.During pta and/or stenting).Vessel injury provokes an inflammatory response that leads to or amplifies the restenosis process.It may be noted that the surface of the zilver ptx stent is coated with the drug paclitaxel to help prevent subsequent restenosis of the artery.Based on the above, it is very unlikely that the reported restenosis could have occurred due to zilver ptx malfunction; however a definitive cause of this event cannot be determined at this time.It may be noted that as per the instructions for use restenosis of the stented artery is a known potential adverse event associated with placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1103445.According to information provided intervention included percutaneous atherectomy, balloon angioplasty and thrombectomy.No other adverse events have been reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
(b)(6): occlusion/restenosis of the study lesion, right sfa.On (b)(6) 2015, the patient received one zilver ptx study stent (7 mm x 80 mm) in the right distal sfa.On (b)(6) 2016 (377 days post-procedure), the patient experienced worsened claudication of the right lower extremity that the investigator considered unlikely related to the study device.The patient was treated with a change of medications.On (b)(6) 2016 (458 days post-procedure), the patient underwent re-intervention due to occlusion/restenosis within the study lesion (right sfa).Symptoms included worsening claudication.The right rutherford classification was three.Pre-intervention angiography revealed 50-99% stenosis within the study lesion.Core lab analysis of the angiography is not yet available.Intervention included percutaneous atherectomy, balloon angioplasty and thrombectomy.The event (occlusion/restenosis) was considered possibly related to both the study product and study procedure.Pre-existing peripheral vascular disease was also noted to have caused or contributed to the event.
 
Additional Manufacturer Narrative
The ziv6-35-125-7-80-ptx stent of lot number c1103445 was implanted in the patient and is unavailable for evaluation.With the information provided a document based investigation was carried out.Images were provided to support the complaint investigation and were reviewed and the following comments were provided by the independent reviewer: findings: implantation angiography, one year follow up x-rays and ultrasound, and 15 months post implantation secondary intervention angiography are provided along with the complaint report.The target lesion was a short distal sfa occlusion.Inflow was limited by a moderate proximal sfa stenosis.A mild to moderate stenosis just proximal the stent was relieved with angioplasty.Outflow was limited by a long moderate above knee popliteal artery (pa) stenosis.Runoff was two vessel to the ankle via the peroneal artery and posterior tibial artery.The anterior tibial artery occluded at mid-calf.The stent was implanted with 4mm longitudinal stretch.Final stent diameter was 6mm.One year follow up x-rays were normal however ultrasound demonstrated a severe in-stent stenosis involving the distal stent.Secondary intervention confirmed this stenosis and a 60% stenosis at the proximal stent.After an emboshield embolic protection device was deployed in the pa stent it was treated with a jetstream atherectomy device.This significant reduced the distal stenosis.The entire stent was then angioplastied.The proximal and distal stenoses were reduced to mid less than 25% residual relatively smooth and uniform proximal and distal in-stent stenosis.The moderate, 50%, proximal sfa inflow had improved to 40%.The 50% above pa stenosis was unchanged.Runoff was unchanged except for a two small non occlusive emboli to the medial and lateral plantar arteries despite the presence of an embolic protection.The stent was not compressed or fractured.Impression: focal severe distal and proximal moderate in-stent stenoses consistent with neointimal hyperplasia are confirmed developing before the one year follow up.Thrombus was not confirmed.Moderate inflow and outflow stenoses and reported continue tobacco abuse increased the probability of significant neointimal hyperplasia development.Significant findings relative to the patient's anatomy were observed.Moderate inflow and outflow stenoses were not treated.Significant findings relative to the disease state were observed.The complaint reports current tobacco abuse.Significant findings relative to the use of the device were not observed.Significant findings relative to the design or performance of the device were observed.The stent developed moderate and severe stenosis from neointimal hyperplasia.Cause of adverse events was not observed.Engineering input was requested for similar complaints regarding the findings relative to the design/performance of the device and the following comments were received: restenosis is caused by an exaggerated healing response to arterial injury as a result of mechanical damage from the angioplasty/stenting procedure.The potential cause of restenosis is not directly related to the design of the device and therefore cannot be reduced further by design.Arterial injury is an unavoidable outcome from the angioplasty/stenting procedure.Angioplasty alone can cause arterial injury leading to restenosis.Therefore restenosis caused by the angioplasty/stenting procedure poses no greater risk than angioplasty alone.In fact, our clinical study results indicate that the risk of restenosis when the zilver ptx stent is used is significantly lower than when angioplasty alone is performed, or when stenting with a bare zilver stent is performed.As determined by (risk/benefit analysis) rba0004 the clinical benefits of the zilver ptx drug-eluting stent system outweigh the risks to the patient.The customer complaint can be confirmed as imaging demonstrated neointimal hyperplasia.According to the imaging review focal severe distal and proximal moderate in-stent stenoses consistent with neointimal hyperplasia are confirmed developing before the one year follow up.Moderate inflow and outflow stenoses and reported continue tobacco abuse increased the probability of significant neointimal hyperplasia development.It can be noted that the stent was implanted with 4mm longitudinal stretch.A separate pr will be created to address this event.Once opened, the investigation will be updated with the pr number.From available information, it is known that the patient had pre-existing conditions including hypertension, diabetes (type ii), hypercholesterolemia and a history of tobacco use.Worsened claudication was also observed on the patient.It can be noted that this symptom indicates progression of peripheral artery disease and can also be associated with the restenosis process.Restenosis is a common adverse event of endovascular procedures and can be caused by injury to the vessel (e.G.During pta and/or stenting).Vessel injury provokes an inflammatory response that leads to or amplifies the restenosis process.It may be noted that the surface of the zilver ptx stent is coated with the drug paclitaxel to help prevent subsequent restenosis of the artery.Based on the above, it is very unlikely that the reported restenosis could have occurred due to zilver ptx malfunction, the most likely cause of this event was patient condition; however as the conditions of use cannot be replicated, a definitive cause of this event cannot be determined.It may be noted that as per the instructions for use restenosis of the stented artery is a known potential adverse event associated with placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1103445.According to information provided intervention included percutaneous atherectomy, balloon angioplasty and thrombectomy.No other adverse events have been reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the receipt and review of images.Initial description submitted as follows: (b)(6): occlusion/restenosis of the study lesion, right sfa.On (b)(6) 2015 the patient received one zilver ptx study stent (7 mm x 80 mm) in the right distal sfa.On (b)(6) 2016 (377 days post-procedure), the patient experienced worsened claudication of the right lower extremity that the investigator considered unlikely related to the study device.The patient was treated with a change of medications.On (b)(6) 2016 (458 days post-procedure), the patient underwent re-intervention due to occlusion/restenosis within the study lesion (right sfa).Symptoms included worsening claudication.The right rutherford classification was three.Pre-intervention angiography revealed 50-99% stenosis within the study lesion.Core lab analysis of the angiography is not yet available.Intervention included percutaneous atherectomy, balloon angioplasty and thrombectomy.The event (occlusion/restenosis) was considered possibly related to both the study product and study procedure.Pre-existing peripheral vascular disease was also noted to have caused or contributed to the event.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6010546
Report Number3001845648-2016-00288
Device Sequence Number570176
Product Code NIU
UDI-Device Identifier10827002248950
UDI-Public(01)10827002248950(17)160305(10)C1103445
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P100022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZIV6-35-125-7-80-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/02/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/15/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/07/2016
Supplement Report FDA Received Date11/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR